Today was different.
The first treatment with this drug was in September 2010, when I was fading fast and expected to die in a short time.
A cannula is inserted into a vein, usually on the back of the hand, and a dose is dripped into my bloodstream. It looks just like I'm having intravenous chemotherapy, but the drug Avastin is what's going in.
It saved (extended, let's be more accurate) my life. Every month, the tumour had been getting more and more out of control, in spite of everything we and available medical science could throw at it.
Avastin halted in its growth, but this sort of tumour doesn't go away. It can only be slowed down – if you're lucky.
A critical test before each infusion measures the amount of protein in urine. If the kidneys can't process it properly, it indicates that kidney function is failing. If that's so, then Avastin will only increase the damage to the kidney, with the inevitable outcome.
Usually it doesn't matter, because the statistics show that the tumour will kill the person before the kidneys fail. But in my case, I've survived for far longer than the norm, yet each treatment brings me closer to the point where what saves me becomes what may kill me by another means. The graph will reach a crossover point, but stopping the treatment will allow the tumour to rebound, with lethal effect.
Before every infusion I had no great concerns about the protein test, as it always registered an acceptable level. That was until June this year. On the last day of May, I fell heavily, and it resulted in a compression fracture of the spine, some bodily bruising and kidney pain.
The next time I was due to have Avastin, the protein reading was unacceptably high. It's measured in plusses.
No + is normal. Protein is being processed.That first reading after the fall was +++. I've blogged what happened as a result (see entry for Friday, 8 June 2012 3:00 PM), but the gist of the story is that the level fell to + and treatment has continued ever since, at that reading.
+ shows some kidney failure, but by itself of no great concern.
++ puts me in the danger zone, and
+++ means treatment can't proceed.
So you can imagine that each protein test every three weeks, just before the infusion, is an anxious time for me. Not to be melodramatic, it's life or death. (If you think it's melodrama, then sit in my chair waiting for the protein test results come back. It's no wonder that my blood pressure reading is 20-30 above normal when they take it, just before the protein test.)
Today, the protein reading was ++. I had the feeling it might be up.
This meant a decision couldn't be taken by the staff at the hospital but had to be referred to an oncologist, usually mine. He was out of the country and unavailable. In this case, the decision was handed over to a second oncologist who didn't know me.
After a rather excruciating wait, the decision came. The infusion would go ahead. Just as easily it could have gone the other way, probably with the recommendation to conduct urine testing similar to that just after the fall, to see if there was any beneficial difference.
At best that would have caused a significant delay in treatment, enabling the tumour to reactivate further; at worst, a suspension, possibly permanently, of Avastin.
That day will come. There is nothing surer. I'm grateful for the extension that Avastin has given me and I wish there were some way I could help protect the kidney more than I try to do using common sense.
I used to whine when the nurse couldn't find a decent vein first time and had to try a second or third time. She had to today, but there was no whining from me. After getting the nod for the treatment, she could have prodded around for an hour till she got a vein with volume, and I wouldn't have cared about the series of bee-stings.
What a knife edge you live on, Denis! It's impossible to know if the kidney reading still relates to your fall, or has that been ruled out? Perhaps you damaged your kidney and it takes time to heal? Seems very odd that it would be just a coincidence that your kidneys start acting up at the same time as your fall. Surely there's some relationship, and we can only hope that it's a matter of time and healing. I always hope for the best, but in my mind, I'm clearer about the probabilities.ReplyDelete
I hope you're enjoying the little bits of spring we've been having. Soon we will be complaining about the heat.
Take care and enjoy the birds. They're having a marvellous time making a mess everywhere and singing their little hearts out.
Joan: re your question: it's impossible to know how the fall affected the kidney[s] though I am certain it had a severe effect. The fact that it resumed normal function after some healing is a clincher for me.Delete
This doesn't mean it or they aren't starting to fail as a result of Avastin and other drugs over such a long time. Kidney and other internal organs can appear to be functioning normally right up to the time when they collapse. Many an alcoholic or drug addict has found their organs can collapse in days, after patiently putting up with abuse for years. This can also apply to those who've experienced rare diseases affecting internal organs.
If I complain about heat, you can slap me. With slow circulation, this has been the coldest winter of my life, yet the stats undoubtedly don't reflect that. Just my sluggish circulatory system.
Your Avastin story reminds me of the 10 years (1996 - 2006) I injected Dave every second day with Betaferon to keep MS flare-ups at bay. It can only be prescribed by the neurologist while the patient is ambulatory. It was a hard day when the treatment had to stop and the downward trajectory has escalated ever since. Still...without those $75/injection every 2nd day (thank you tax-payers of Australia from the bottom of my heart) meant Dave worked as a Uni lecturer for an estimated 10 years longer, and positively influenced and taught hundreds more students, than if he had not been able to have this treatment. We are lucky indeed to live in such a country where such medications are possible. Denis - all power to your fabulous kidneys. May they keep on keeping on....ReplyDelete
Ros: it's been an incredibly hard row for you and Dave to hoe, coping with MS over this period. My heart really goes out to you. It's a disease of "other people" when one isn't personally affected, and I think few people living their daily lives know much about it and what it does and how it's treated.Delete
I was certainly one of those until I had to come face to face [not the right metaphor] with neural disorder and breakdown, and its effects radiating so far outward and affecting so many lives.
"Only the wearer knows where the shoe pinches." It ain't much of a shoe.
It would be so much easier for carers and their patients to put up with it all if there was a reasonable chance at the end of it that their loved one is cured. The heartbreak is to see that person decline little by little and know that there's not going to be anything at the end of the rainbow – except, I guess, knowing that each in their own way has done everything possible. That's no small thing, but it's not the consolation prize one wishes for.
You are so right about the value of the extended time and the good a person can do in it. We're all grateful to the taxpayer, though it's fair to say that many of us all our working lives were paying to do exactly the same for others.
I do bless our medical system, with all its faults. Money can fix a lot of them, but then we have to allow our super-wealthy to have their bonuses, don't we, given how selfless they are proving to be….
How long has "finding a cure for cancer" and the MS readathon been going on? All my life it seems. As the slip-slop-slap campaign has been immensely successful in reducing skin cancer, so has it contributed (see http://www.abc.net.au/catalyst/stories/s805444.htm)to a sharp increase in VitD deficiency throughout the Aust'n population....and a concomitant increase in the diagnosis of MS (along with other diseases like breast and prostate cancers, hypertension, diabetes, osteoarthritis, hip fractures).ReplyDelete
So - back to money/funding/paying taxes. I feel good about paying taxes (we have just finished this year's tax return - whoohoo!)and I wish that those much, much wealthier than me did too. Then perhaps, as mentioned in the Catalyst program linked to above, for $1.50 a year, the risk of contracting many debilitating, deadly, and not to mention hugely costly diseases could be vastly reduced. I know VitD is merely one element in the complex world of the causes of disease. But it is one so easily and cheaply fixed.
Ros: I held off responding to this because I do want to reply in a blog posting to a critical aspect of your question, but my blogging energy is yet to return [and I think I've been overdoing it a bit]. I can only agree with all you said. Solutions beget problems. Even in my case there are questions about Vit D tablets! So I must stand in the sun.Delete
I, like Macarthur, shall return!
Sunday, 26 August 2012 9:35 AM. I haven't forgotten!Delete